Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have hypothyroidism. Feeling breathless, sleepless and sweating at night. Will it be cured?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 393 Questions
I have Hypothyroidism. TSH count came to 21.74 with normal T3 and T4. Free T4 was 0.897.
i was put on Thyronorm 75 mcg and Biotin tablet as i was experiencing some hair fall. But in 2 weeks time i started getting breathlessness, sleeplessness and also started sweating at night. Got my TSH checked and it had come down to 2.40. So on request from my doctor i got my dosage reduced to 50mcg.
I have been taking Thyronorm for a month now and in this one month i have experienced abnormal hair fall, which was most definitely not there before i started the medicine. My hair is thinning very very fast and i am extremely worried. Also, i got delayed period this month!
I would request you to please let me know if Thyronorm causes Hair Fall? I have read about this side effect in many blogs on the internet.
if it does, is it temporary or permanent? Usually how long does it take for the side effects to come under control?
Can i take any other medicine to control hair fall?
I am extremely worried. Please help! thanks.

Posted Mon, 20 Aug 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 28 minutes later
Thyroid medication can cause hair loss when taken in excessive amounts. With your TSH around 2, this is not the case. The indication of taking too much thyroid medication would be a very low TSH, almost detectable. Hypothyroidism itself can cause hair loss which improves with treatment. I see your hair loss began after starting treatment.
Sometimes there is stress related hair loss which follows the stressful time and occurs when the stressful time may have passed because of the complex hair life cycle. The medical term for this is telogen effluvium. This is temporary and reversible.
It would be judicious to monitor the thyroid status with TSH. If this hair loss persists then consulting a hair specialist (dermatologist/trichologist) may be considered.
For more information on the thyroid, please review WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Have hypothyroidism. Feeling breathless, sleepless and sweating at night. Will it be cured? 3 hours later
Thanks for the reply doctor.

For how long should I wait and watch? What I mean is, if tsh has normalised and hair fall is because of the medicine, then usually how long can it take for the hair fall to normalize?
Once it does, will new hair start growing back?

Also, can Thyronorm cause weight gain?
Answered by Dr. Shehzad Topiwala 10 hours later
Within 4-6 weeks things should stabilize. If it is stress induced it is reversible and hair grows back. If it was thyroid related also it is expected to normalize in 6 weeks. Beyond that other potential causes need to be explored
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor